Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 51, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 18, 2009, 11:04 PM EDT for Dubois County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2009, 11:04 PM EDT (03:04 UTC)
- Expired
- Aug 19, 2009, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 11:41 PM EDT | FLASH FLOOD | Schnellville, IN | EXTREME RAINFALL EVENT CENTERED NEAR SCHNELLVILLE IN SOUTHEAST DUBOIS COUNTY. SIX INCHES OF RAIN MEASURED IN AROUND 2 HOURS AT A GUAGE NEAR PINE RIDGE ELEMENTARY SCHOOL EAST OF KYANA. SEVEN INCHES MEASURED IN ANOTHER GUAGE NEAR SCHNELLVILLE. BASEMENT OF SCHNEL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 190304
FFWLMK
INC037-190600-
/O.NEW.KLMK.FF.W.0051.090819T0304Z-090819T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1104 PM EDT TUE AUG 18 2009
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 200 AM EDT
* AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA THAT HAS
PRODUCED BETWEEN 2 TO 2.5 INCHES OF RAINFALL.
* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
AREAS OF SOUTHERN DUBOIS COUNTY...INCLUDING ST. MARKS...ST.
ANTHONY...SCHNELLVILLE...MENTOR AND MALTERSVILLE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3836 8708 3843 8669 3825 8669 3824 8679
3820 8680 3821 8708
$$
AML2 follow-up statements
000
WGUS73 KLMK 190426
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1226 AM EDT WED AUG 19 2009
INC037-190600-
/O.CON.KLMK.FF.W.0051.000000T0000Z-090819T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBOIS IN-
1226 AM EDT WED AUG 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHERN DUBOIS COUNTY...
AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. RADAR RAINFALL ESTIMATES INDICATE THAT 4 TO 6 INCHES OF RAIN
HAS FALL OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
AREAS OF SOUTHERN DUBOIS COUNTY...INCLUDING ST. MARKS...ST.
ANTHONY...SCHNELLVILLE...MENTOR AND MALTERSVILLE.
HIGHWAY 145 NEAR ANDERSON CREEK SOUTH OF BIRDSEYE AS WELL AS STATE
ROAD 46 ARE IN THE AREA OF HEAVIEST RAINFALL AND PORTIONS OF THESE
ROADS MAY BE FLOODED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3836 8708 3843 8669 3825 8669 3824 8679
3820 8680 3821 8708
$$
AML000
WGUS73 KLMK 190557
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
157 AM EDT WED AUG 19 2009
INC037-190607-
/O.EXP.KLMK.FF.W.0051.000000T0000Z-090819T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBOIS IN-
157 AM EDT WED AUG 19 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM EDT FOR SOUTHERN
DUBOIS COUNTY...
THOUGH THE RAINS HAVE ENDED ACROSS THE WARNED AREA...THERE MAY STILL
BE SOME POCKETS OF STANDING WATER...ESPECIALLY IN LOW LYING OR POOR
DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3836 8708 3843 8669 3825 8669 3824 8679
3820 8680 3821 8708
$$
RJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:38 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 18, 10:38 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1038 PM EDT TUE AUG 18 2009 .EVENING UPDATE... HAVE FOLLOWED THE 12Z LOCAL WRF FOR THE EVENING UPDATE. BASICALLY INCREASED POPS FOR THE 6Z-12Z PERIOD OVERNIGHT AND TWEAKED SKY COVER/TEMP GRIDS. SHRT/WV RIDING JUST SOUTH OF A FRONT BOUNDARY TO OUR NW OVER SOUTHERN ILLINOIS AND CENTRAL INDIANA...WILL CONTINUE TO GENERATE SHOWERS AND T-STORMS OVERNIGHT. AS PREVIOUSLY FORECAST...THE MOST LIKELY AREA FOR TORRENTIAL RAINFALL AND LOCALIZED FLOODING WILL BE SOUTHERN INDIANA AND PORTIONS OF CENTRAL KENTUCKY WEST OF INTERSTATE 65. ONLY MINOR ADJUSTMENTS TO SKY COVER/TEMP GRIDS BASED ON THIS EVENING/S TRENDS. && .SHORT TERM (TONIGHT AND WEDNESDAY)... SUBTLE HEIGHT FALLS NOTED THRU THIS PERIOD AS BROAD TROF...WITH AXIS ACRS THE ROCKIES...SHIFTS EWD TO THE UPR MS VLY. LEAD SHRTWV TROF PROGGED TO REACH WRN IL BY WED EVE. IN THE NEAR TERM...SFC TROF EXTENDING FROM CENTRAL INDIANA TO FAR WKY...SHUD BE THE FOCUS FOR SCT TSTM DEVELOPMENT THIS EVE ACRS OUR WRN AND ESPECIALLY OUR NWRN FA WITH MOST WIDESPREAD STORMS ACRS SRN INDIANA INTO NWRN KY. THESE STORMS SHUD BEGIN TO WANE LATE TNGT WITH INCREASING STABILIZATION. CURRENT SCT SHOWERS/ISOLATED THUNDERSTORMS FROM THE LAKE CUMBERLAND AREA INTO THE BLUEGRASS REGION...SHUD EXIT OUR ERN FA THIS EVE. SO OVERALL...WOULD EXPECT THE HEAVIEST RAINFALL THIS EVE...STILL REMAINING SCT IN NATURE...WITH ONLY ISOLATED ACTIVITY OVERNIGHT. AFOREMENTIONED TROF/BNDRY EXPECTED TO BE ACRS OUR FA WED. WITH ANY AMOUNT OF HEATING...WE SHUD DESTABILIZE...RESULTING IN AT LEAST SCT STORM DEVELOPMENT...ESPECIALLY BY AFTN AS SHRTWV TROF GETS NEARER. WILL CONTINUE HIGH CHC POPS AND SIMILAR WORDING AS PREVIOUS FCST WITH TROPICAL MOISTURE/PRECIPITABLE WATER AROUND 2.0 INCHES...STILL IN PLACE. .LONG TERM (WED NIGHT THROUGH TUESDAY)... WED NIGHT THROUGH SATURDAY MORNING... UPPER AIR PATTERN WILL AMPLIFY SHARPLY ON THURSDAY AS STRONG RIDGING BUILDS NORTH ALONG THE PACIFIC NORTHWEST COAST AND INTO BRITISH COLUMBIA. CORRESPONDINGLY...A STRONG JET WILL DIVE SOUTHWARD ACROSS MONTANA THURSDAY. THIS WILL CARVE AN ANOMALOUSLY DEEP TROUGH CENTERED OVER LAKE SUPERIOR BY FRIDAY AFTERNOON. 500MB HEIGHTS WILL LOWER TO AS MUCH AS 4 STANDARD DEVIATIONS BELOW NORMAL ACROSS THE UPPER MIDWEST BY FRIDAY. MUCH COOLER AIR WILL MOVE SOUTH ACROSS THE MIDWEST THURSDAY AND EVEN INFLUENCE THE SOUTHERN PLAINS FRIDAY. WITH THE MAIN THRUST OF THIS TROUGH DIPPING TO THE WEST OF THE LOWER OHIO VALLEY...OUR REGION WILL STAY WITHIN A VERY HUMID AND MOIST AIRMASS...AT LEAST UNTIL THE COLD FRONT ASSOCIATED WITH THE DEEP GREAT LAKE STORM MOVES THROUGH ON FRIDAY. VERY MOIST AIR WILL REMAIN THURSDAY WITH DEWPOINTS LIKELY WELL INTO THE 70S AND PRECIPITABLE WATER VALUE NEAR 2 INCHES. SOUTHWESTERLY FLOW WILL INCREASE LATE WITH THE APPROACH OF THE UNSEASONABLY STRONG TROUGH AND COLD FRONT. WILL CONTINUE LIKELY POPS IN FORECAST LATE THURSDAY AND EARLY FRIDAY. IT IS LOOKING INCREASING LIKELY THAT STRONG LINEAR FORCING MAY DEVELOP ONE OR MORE LINES OF THUNDERSTORMS. THE 12Z NAM FORECASTS A SQUALL LINE THAT WILL MOVE SOUTH OF THE OHIO RIVER DURING THE OVERNIGHT HOURS EARLY FRIDAY. THIS LINE OF STORMS MAY PRODUCE HEAVY RAIN AND DAMAGING WINDS. BY LATE FRIDAY...THE CYCLONE OVER THE GREAT LAKE WILL OCCLUDE AND WEAKEN. MUCH DRIER AIR WILL MOVE EAST ACROSS THE LOWER OHIO VALLEY BEGINNING LATE FRIDAY. EXPECT CLEARING SKIES FRIDAY AFTERNOON AND A COMFORTABLE FRIDAY NIGHT AND SATURDAY WITH MUCH LESS HUMIDITY PRESENT COMPARED TO THIS PAST WEEK. .SUNDAY THROUGH TUESDAY... AS THE AFOREMENTIONED GREAT LAKES TROUGH WEAKENS AND MOVES EAST LATE SATURDAY...NORTHWEST FLOW WILL DEVELOP ACROSS THE REGION. HIGH PRESSURE SIGNIFYING A COOL CANADIAN AIRMASS WILL MOVE SOUTH FROM THE UPPER MIDWEST SUNDAY AND REMAIN CENTERED OVER KENTUCKY BY MONDAY. GULF MOISTURE WILL BE ABSENT THIS PERIOD...SO EXPECT MOSTLY CLEAR SKIES WITH SEASONABLY WARM DAYS AND RELATIVELY COOL COMFORTABLE NIGHTS. && .AVIATION (19/00Z TAFS)... COMPLEX TAF PERIOD WITH SEVERAL CHANCES OF SHOWERS/T-STORMS AS WELL AS REDUCED VSBYS/CIGS. AT 23Z TONIGHT A WAVE OF ENERGY WAS RIDING A FRONTAL BOUNDARY OFF TO OUR NW OVER SE MISSOURI THROUGH CENTRAL ILLINOIS. THE WAVE WAS PRODUCING SHOWERS AND T-STORMS OVER WESTERN KY AND SOUTHERN ILLINOIS WHICH WILL MOVE ENE OVERNIGHT ACROSS OUR AREA. BY THE 18Z LOCAL WRF...LOOKS LIKE BWG AND SDF WILL BE MOST AFFECTED BY THIS CONVECTION. BECAUSE OF THE SCT NATURE OF CONVECTION...WITH GO VCTS UNTIL STORMS GET CLOSER TO THE TERMINALS. T-STORMS SHOULD LESSEN TOWARD SUNRISE. HOWEVER...ANOTHER GOOD SHOT AT STORMS WILL DEVELOP TOMORROW AFTERNOON AS WE REMAIN SOUTH OF THE BOUNDARY IN WARM MOIST SOUTHERLY FLOW. CIGS/VSBYS MAY DROP TO IFR OR MVFR CONDITIONS IN TS TONIGHT OR TOMORROW AFTERNOON. AGAIN...WILL BETTER TIME THIS AS STORMS DRAW NEARER. ALSO...MODEL SOUNDINGS INDICATE THAT CIGS AT SDF AND BWG MAY DROP INTO THE HIGH END MVFR CATEGORY FOR A BRIEF PERIOD AFTER SUNRISE. CLOUD COVER WILL PROBABLY ELIMINATE MOST BR CHANCES... HOWEVER DID STICK IN A BRIEF 6SM GROUP AT BWG WHICH IS FOG PRONE ESPECIALLY IF THEY GET RAIN EARLY THIS EVENING. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && UPDATE.......AML SHORT TERM...DK LONG TERM....JSD AVIATION.....AML
Hazardous weather outlook, Aug 18, 9:40 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 940 PM EDT TUE AUG 18 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-190830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 940 PM EDT TUE AUG 18 2009 /840 PM CDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. EXPECT MUGGY CONDITIONS OVERNIGHT WITH SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE...ESPECIALLY ACROSS SOUTHERN INDIANA AND THOSE AREAS OF CENTRAL KENTUCKY...WEST OF INTERSTATE 65. THE MAIN THREATS WILL BE TORRENTIAL RAINFALL POSSIBLY CAUSING LOCALIZED FLOODING...BRIEF GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED SHOWERS AND STORMS ARE POSSIBLE WEDNESDAY. THE STRONGER STORMS WILL BRING BRIEF GUSTY WINDS...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY FRIDAY. SCATTERED THUNDERSTORMS THURSDAY WILL BECOME MORE NUMEROUS BY EVENING. STRONG FORCING AHEAD OF THE COLD FRONT MAY BRING A STRONG LINE OF STORMS LATE THURSDAY OR EARLY FRIDAY. THIS LINE MAY BRING WIDESPREAD GUSTY WINDS WITH LOCALIZED SEVERE WIND GUSTS. IN ADDITION...WITH A VERY MOIST ATMOSPHERE...LOCALIZED HEAVY RAIN IS ALSO POSSIBLE THURSDAY...BOTH WITH INDIVIDUAL STORMS AND ASSOCIATED WITH THIS POTENTIAL LINE OF STORMS. STORMS WILL COME TO AN END FROM WEST TO EAST FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF TORRENTIAL RAINFALL AND GUSTY WINDS TO THE NATIONAL WEATHER SERVICE THROUGH FRIDAY. DK/JSD/AML
In the hours before
Special weather statement, Aug 18, 10:50 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1050 PM EDT TUE AUG 18 2009 INZ076-083-084-190315- CRAWFORD-DUBOIS-ORANGE- 1050 PM EDT TUE AUG 18 2009 ...STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING... AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF JASPER...AND MOVING NORTHEAST AT 10 MPH. FREQUENT DEADLY LIGHTNING...AND TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND BE ESPECIALLY CAUTIOUS TONIGHT AS FLOOD WATERS ARE HARDER TO SPOT IN THE DARK. && AML
Special weather statement, Aug 18, 10:57 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1057 PM EDT TUE AUG 18 2009 KYZ026-061-190400- BUTLER-OHIO- 957 PM CDT TUE AUG 18 2009 ...VERY HEAVY RAINFALL MOVING INTO BUTLER AND OHIO COUNTIES... AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF POWDERLY...OR 6 MILES EAST OF GREENVILLE...AND MOVING EAST AT 15 MPH. FREQUENT DEADLY LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR MORGANTOWN AROUND 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LS
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.